Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 306, NWS Dodge City, KS

August 22, 2001Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2001, 7:46 PM CDT for Morton County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 2001, 7:46 PM CDT (00:46 UTC)
Expired
Aug 22, 2001, 8:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morton County, KS

The radar

The Dodge City radar (KDDC), 181 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:50 PM CDTThunderstorm Wind 52 EElkhart, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS53 KDDC 230046
SVRDDC
KSC129-230130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 830 PM CDT

* AT 746 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 19 MILES SOUTHWEST OF RICHFIELD...OR ABOUT 10 MILES
  NORTHWEST OF ELKHART...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  RICHFIELD AT 815 PM CDT,

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,

STAY AWAY FROM WINDOWS.

LAT...LON 3710 10218 3698 10201 3725 10156 3739 10157
          3738 10190

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:09 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 22, 3:09 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...FINAL
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT WED AUG 22 2001

FORECAST CHALLENGES ARE THUNDERSTORMS AND RAINFALL AMOUNTS THROUGH
THURSDAY NIGHT. ALSO SEVERE CHANCES AND HIGH TEMPERATURES.

STRONG UPPER LOW EVIDENT ON WATER VAPOR LOOP NEAR 4 CORNERS REGION
WAS MOVING SLOWLY EAST TO NORTHEAST. MODELS ALL IN FAIRLY DECENT
AGREEMENT ON PUSHING THE PVA INTO WESTERN KANSAS BY 12Z. NGM IS
ODD MODEL OUT WITH MOVING THE UPPER LOW TOO FAST COMPARED WITH
ETA AND AVN. WITH UPPER COOLING AND ASSOCIATED LIFT WILL GO AT LEAST
70 POPS IN WEST AND 50 TO 60 PCT ELSEWHERE. COULD ALSO HAVE SOME
LOCALLY HEAVY RAINFALL IN WEST WITH WEAK UPPER WINDS UNTIL WAVE MOVES
INTO THE AREA LATE TONIGHT. STRONG THUNDERSTORMS HAVE DEVELOPED ALONG
TROUGH LINE NEAR SYRACUSE AND SPC IS PUTTING A SEVERE THUNDERSTORM
WATCH IN THAT AREA THROUGH 9 PM CDT. WILL NEED TO MENTION SEVERE
WORDING IN ZONES. BEST SEVERE THREAT IS LARGE HAIL AND HIGH WINDS.
WET BULB ZEROS AROUND 10,900 FT AGL.

LOWS TONIGHT WILL MAINLY BE IN MID 60S EXCEPT WARMER SOUTHEAST
AROUND 70 TO 72.

ON THURSDAY UPPER LOW CONTINUES TO SLOWLY MOVE EAST OUT OF COLORADO
AND DOES NOT MOVE THROUGH DODGE UNTIL THURSDAY NIGHT. WITH UPPER
DYNAMICS AND UNSTABLE ATMOSPHERE STILL IN PLACE WILL NEED TO
CONTINUE AT LEAST 50 TO 60 POPS DURING DAY AND OVERNIGHT. HIGHS
THURSDAY WILL BE TEMPERED BY MORE CLOUDS AND ESPECIALLY IN NORTH
WHERE WEAK COOL FRONT PUSHES WINDS TO EAST. WILL GO WITH MID TO
UPPER 80S WITH THE WARMEST AROUND MED LODGE WITH NEAR 95. COULD ALSO
SEE A FEW MORE SEVERE THUNDERSTORMS INTO THE EVENING.

BY FRIDAY WILL CONTINUE WITH A SMALL POP IN SOUTHEAST AS UPPER LOW
STILL NOT THROUGH THAT AREA YET. AS LOW MOVES EAST DURING AFTERNOON
PLENTY OF SUNSHINE SHOULD BREAK OUT ESPECIALLY WEST WITH SUBSIDENCE.
WILL KEEP TEMPS AROUND 90 WITH COOLER UPPER 80S NORTH.

EXTENDED DISCUSSION...

NOT MUCH DISCUSSION AS AM SHORT ON TIME.  STILL AT LEAST SOUTHERN
BRANCH OF THE WESTERLIES WITH A FEW MINOR S/WVS THAT COULD BRING
CONVECTION OVER THE WEEKEND.  AM A LITTLE CONCERNED THAT THERE MAY
BE SOME LATE EVENING/EARLY NIGHT TSRA IN THE HIGHER TERRAIN OF FAR
WESTERN KANSAS NEXT WEEK BUT WILL LEAVE OUT FOR NOW.  BEST CAA TO BE
EARLY NEXT (AND MOST SIGNIFICANT NORTHEAST OF MY CWA) WEEK AND WILL
FOLLOW THE PREVIOUS FORECAST ALTHOUGH WILL REMOVE THE MENTION OF 70S.

FOR THE LATEST 2-WEEK OUTLOOK FROM THIS OFFICE, CHECK OUT THE
FOLLOWING WEB PAGE:  http://www.crh.noaa.gov/ddc/wx/2week.txt

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/088 065/092 065 655
GCK 064/087 063/092 063 655
EHA 064/088 063/092 062 754
LBL 065/088 063/092 064 754
HYS 065/085 066/088 065 666
P28 072/094 070/093 067 557

.DDC...NONE.

KRUSE/HUTTON

In the hours before

Local storm report, Aug 22, 6:34 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
634 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    2 W COOLIDGE              KS   .88 INCH HAIL
08/22/01   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:50 PM CDTSevere Thunderstorm WarningDDCMeade40 min
Aug 22, 8:00 PM CDTSevere Thunderstorm WarningDDCClark30 min
Aug 22, 8:27 PM CDTSevere Thunderstorm WarningDDCClark33 min
Aug 22, 10:56 PM CDTSevere Thunderstorm WarningDDCClark34 min
Aug 22, 11:09 PM CDTSevere Thunderstorm WarningDDCComanche36 min
Aug 22, 11:36 PM CDTSevere Thunderstorm WarningDDCFord, Gray39 min
Aug 23, 12:22 AM CDTSevere Thunderstorm WarningDDCFord38 min
Aug 23, 3:42 PM CDTSevere Thunderstorm WarningDDCEllis48 min
Aug 23, 4:06 PM CDTSevere Thunderstorm WarningDDCScott39 min
Aug 23, 4:44 PM CDTSevere Thunderstorm WarningDDCTrego61 min
Aug 23, 4:48 PM CDTSevere Thunderstorm WarningDDCScott42 min
Aug 23, 4:51 PM CDTSevere Thunderstorm WarningDDCLane24 min
Aug 23, 5:06 PM CDTSevere Thunderstorm WarningDDCEllis54 min
Aug 23, 5:11 PM CDTSevere Thunderstorm WarningDDCLane64 min
Aug 23, 5:45 PM CDTSevere Thunderstorm WarningDDCEllis60 min
Aug 23, 6:12 PM CDTSevere Thunderstorm WarningDDCRush63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.